Heavy Snow, Northern Berkshire
- When
- December 16, 4:00 PM EST to December 17, 1:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An area of low pressure tracked northward off the East Coast toward New York City on Wednesday, December 16, then eastward to just off Cape Cod on Thursday, December 17. As a result, cold enough air north of this low led to moderate to heavy snowfall across all of eastern New York and western New England.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure tracked northward off the East Coast toward New York City on Wednesday, December 16, then eastward to just off Cape Cod on Thursday, December 17. As a result, cold enough air north of this low led to moderate to heavy snowfall across all of eastern New York and western New England. Snow started across the mid-Hudson Valley and northwestern Connecticut during the late afternoon hours on Wednesday, December 16 and then pushed farther north into western Massachusetts during the evening and overnight hours. Snow reached its peak intensity during the overnight hours before gradually winding down during the morning hours on Thursday, December 17.
Bands of heavy snow occurred with snowfall rates of 1 to 2 inches per hour reported at times. Total snowfall across western Massachusetts generally ranged between 12 to 24 inches with the higher amounts across the northern Berkshires.
Most area school districts across Berkshire County along with businesses and services were closed on Thursday, December 17. More than 11,000 power outages occurred in Pittsfield, Lee, Dalton and Laneborough, most of which were short-lived.
Key impacts: transportation delays, traffic accidents, power outages, school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 16, 1:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
118 PM EST Wed Dec 16 2020
.SYNOPSIS...
A strong winter storm will bring widespread moderate to heavy
snowfall across the region from late this afternoon through tomorrow
morning before tapering off during the afternoon. Gusty winds may
lead to blowing and drifting snow. Drier conditions arrive on Friday
and Saturday as high pressure builds across the region, but it will
remain chilly.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning remains in effect for Greene, Columbia, Ulster,
Dutchess, Berkshire and Litchfield counties from 4 PM Wednesday to 1
PM Thursday...
High clouds spreading over our region and the leading edge of
light precipitation is into parts of PA/NJ. Everything seems to
be largely on schedule. So, other than a few minor adjustments
to temperatures and sky cover, the rest of the forecast remains
as is. Newest guidance is still coming in, will be looking at
700-500 frontogenesis and saturation in the DGZ to see how far
north the heaviest snow may be. Snow to liquid ratios will be
important as well since snow ratios from the Schoharie Valley
and Capital Region to Berkshires and southern VT and points
northward could be higher than areas to the south. With lower
QPF in northern areas, snow amounts could still be significant
due to the higher snow ratios. Will wait and see as the rest of
the new guidance arrives, may not need much adjustment but
still some details that could require some adjustments before
the snow starts later this afternoon. High temperatures only
reaching the teens across the higher elevations areas to the 20s
in the valleys.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Winter Storm Warning is in effect for Fulton County, the eastern
Mohawk Valley, Schoharie Valley, Capital District, Lake George
Saratoga Region, northern Taconics and southern Vermont from 7 PM
Wednesday to late Thursday morning.
Winter Weather Advisory is in effect for Herkimer, Hamilton and
northern Warren counties from 7 PM Wednesday to late Thursday
morning.
Model guidance has converged on a solution over the past couple of
runs that widespread moderate to heavy snowfall is expected across
the region late Wednesday afternoon through Thursday morning. The
latest guidance still has some minor differences regarding the
northern extent of snowfall, but is in stronger agreement on a band
or multiple bands of heavy snow to lift northward from the mid-
Hudson Valley and Litchfield Hills toward the Capital District. The
strongest mid-level frontogenesis looks to set up along or just to
the south of the Capital District during Wednesday night. Within
this corridor, snowfall rates are expected to reach 2 inches per
hour at times with visibilities dropping below one-quarter of a
mile. The storm's general synoptic evolution lines up with the
conceptual model for a pivoting band outlined in the Kenyon CSTAR
research.
Upon collaborating with nearby offices as well as WPC, snowfall
totals have increased a bit more from the Capital District and
points north. So, double-digit snowfall is now likely from southern
Vermont and the Capital District and points south. Localized higher
amounts will be possible where these bands of heavier snow set up
for longer periods of time. Snowfall amounts will be lower to
the north and west of this area. We still expect a tight
gradient of snowfall across the far northwestern counties.
Still, with the increase in snowfall totals and higher
confidence in the track and position of heavier snow bands,
Winter Storm Warnings have been expanded with this update and
now include all of the forecast area with the exception of
Herkimer, Hamilton and northern Warren counties (which are under
a Winter Weather Advisory).
Gusty winds will accompany the snow as well, especially from around
the Capital District and points south and east. It is within this
zone that gusts to 30 mph will be possible and lead to blowing and
drifting snow. All-in-all, expect a difficult Thursday morning
commute.
Lows Wednesday night will range from the single digits in the higher
terrain of the Adirondacks and southern Green Mountains to the lower
20s in the mid-Hudson Valley. This will lead to the snow being dry
and fluffy, allowing for fast accumulation.
Precipitation will end from west to east on Thursday as the storm
moves farther out to sea. Clouds should also break for some sun by
the afternoon hours. Highs will be generally in the 20s. It will
remain gusty on Thursday, especially for areas south and east of the
Capital District, so additional blowing and drifting snow will be
possible.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The extended forecast begins with the Nor'easter moving away from
the region towards Nova Scotia. High pressure will be building in
from south-central Quebec with the north to northwest winds
diminishing. A fresh, fluffy, and deep snow cover in some locations
with clearing skies and decreasing winds will allow for some
radiational cooling and cold temps to fall into the single digits to
lower 10s.
Friday into Saturday...Fair and cold conditions are expected to
close the week with the sfc anticyclone building in over the East
Coast. The mid-level trough moves downstream. The sfc high should
yield partly to mostly sunny conditions with cold temps with highs
mainly in the upper 20s to around 30F in the lower elevations, and
upper teens to mid 20s over the higher terrain. Mid and upper level
heights begin to increase over the Northeast and Mid Atlantic
Region. The sfc anticyclone sets up over the region with mainly
clear skies and cold conditions Fri night with ideal radiational
cooling conditions. Lows will be zero to 10F above across the
region. The sfc anticyclone begins to shift off the East Coast with
a return flow of slightly milder air. Low to mid level warm
advection begins with some mid and high clouds increasing during the
day. Max temps moderate slightly with mid 20s to lower 30s across
the region.
Saturday Night through Sunday...Mid level ridging moves downstream,
as an mid and upper level trough approaches from the Great Lakes
Region and the Midwest. The 00Z ECMWF/GFS show the trough shearing
out. The best synoptic forcing will be from the Capital Region
north and west. A slight to low chance of snow showers are possible
mainly west of the Hudson River Valley Saturday...and then isolated
to scattered rain/snow showers are possible on Sunday. The mid and
upper level trough will continue to dampen out, and a sfc trough
will move across the region. Lows will be in the mid teens to 20s
with highs in the mid and upper 30s in the lower elevations and
upper 20s to lower 30s over the mtns on Sunday.
Sunday night into Monday...A weak disturbance in the west to
southwest flow aloft may focus some upslope or lake effect snow
showers especially for the western Adirondacks Sunday night into
early Monday, otherwise a trend to drier weather is expected with
mixed clouds and sunshine. After lows in the 20s,expect high temps
to be seasonable to open the week.
Monday Night into Tuesday...The latest 00Z GFS/ECMWF/Ensembles show
a northern stream mid and upper level trough impacting the region
with some rain/snow showers especially during the day on Tuesday.
The short-wave and weak frontal boundary do not have a lot of
moisture to work with. We kept PoPs in the slight to low chance
range. Temps ahead of the short-wave and cold front will be normal
to slightly above normal with some upper 30s to lower 40s in the
valley areas, and upper 20s to mid 30s over the higher terrain.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thursday....Our first significant winter storm of the
season will have major implications to ALY terminals/ops during much
of the 18z TAF cycle.
As of 1:00pm EST, WSR-88D Doppler Radar indicated snow already
falling at the KIPT and KSEG sites in central Pennsylvania
(about 200 miles southwest of KPOU and 270 miles southwest of
KALB). Already, we have light reflectivity is showing up at KPOU
at this hour, but most of this is not reaching the ground
(virga).
We start off the 18z TAF cycle with a thick mid cloud deck between
10.0-22.0 kft over the area. Cloud heights will steadily decrease as
this afternoon into this evening. Snow will overspread the area from
south to north this evening. Start times for KPOU will be between
21z-00z (4pm-7pm), KALB/KPSF between 23z-02z (6pm-9pm), and KGFL
between 01z-04z (8pm-11pm). Conditions will quickly deteriorate at
or shortly after the onset of snowfall with a cold ground and column
of air already in place as well as expectations that snow rates will
pick up rather quickly.
IFR to LIFR visibilities and MVFR to LIFR cigs are expected once the
snow begins and will persist through Thursday morning. Snow will
begin to taper from south to north by mid Thursday morning to early
Thursday afternoon.
Outside of ceiling and visibility impacts, the other concern is the
potential for low level wind shear (LLWS) later tonight through the
overnight hours. This is particularly true for KPSF and KPOU where
we expect some LLWS between 02z-13z/Thursday or so.
North-northeast winds 5-10 kts this afternoon will pick up 10-15 kts
later this evening/tonight with gusts 20-30 kts especially south and
east of Albany.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: Low Operational Impact. Slight Chance of SHSN.
&&
.HYDROLOGY...
A nor'easter late Wednesday into Thursday will result in
widespread snowfall amounts across the region. QPF amounts will
range from less than 0.25 of an inch across the far northern
portions of Herkimer and Hamilton counties to 1.00 to 1.25
inches for areas south and east of Albany. With precipitation
all snow with this event, there will be little to no response on
area rivers.
With temperatures remaining below freezing over at least the
next few days, little melting of the snowpack is anticipated,
so no flooding concerns are expected.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 1 PM EST Thursday for CTZ001-013.
NY...Winter Storm Warning until 1 PM EST Thursday for NYZ058>061-
063>066.
Winter Storm Warning from 7 PM this evening to 1 PM EST
Thursday for NYZ041-043-048>054-083-084.
Winter Weather Advisory from 7 PM this evening to 11 AM EST
Thursday for NYZ032-033-038-042.
Winter Storm Warning from 7 PM this evening to 11 AM EST
Thursday for NYZ039-040-047-082.
MA...Winter Storm Warning until 1 PM EST Thursday for MAZ001-025.
VT...Winter Storm Warning from 7 PM this evening to 1 PM EST
Thursday for VTZ013>015.
&&
SYNOPSIS...Rathbun
NEAR TERM...NAS/Rathbun
SHORT TERM...Rathbun
LONG TERM...Wasula
AVIATION...Evbuoma
HYDROLOGY...RathbunHazardous Weather Outlook National Weather Service Albany NY 417 AM EST Wed Dec 16 2020 CTZ001-013-MAZ001-025-NYZ058>061-063>066-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 417 AM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the mid-Hudson Valley and eastern Catskills in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ041-043-048>054-083-084-VTZ013>015-171100- Northern Saratoga-Northern Washington-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 417 AM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for southern Vermont and the Capital District, northern Taconics and Lake George Saratoga Region in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ039-040-047-082-171100- Southern Fulton-Montgomery-Schoharie-Northern Fulton- 417 AM EST Wed Dec 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST THURSDAY... This Hazardous Weather Outlook is for Fulton, Montgomery and Schoharie counties in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ032-033-038-042-171100- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- 417 AM EST Wed Dec 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST THURSDAY... This Hazardous Weather Outlook is for Herkimer, Hamilton and northern Warren counties in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932100, 932101.